girl addict
addiction

How Do You Know if Someone Is Using Heroin?

Heroin has long been one of the most commonly abused opioid drugs. Both older and younger people of different backgrounds can develop heroin addictions and experience the drug’s physical, psychological, and social effects. Like how to tell if someone is on meth, determining if someone is on heroin is not always easy, but many signs could indicate that a person is struggling with an addiction.

Skin Problems

One of the most common telltale signs of heroin addiction is changes in a person’s skin. They may appear to itch or pick more at their skin because of the effects of the drug. Excessively dry skin can occur because of the loss of moisture that is often caused by heroin. Bruising, scarring and needle marks that resemble sores are also known to appear on many heroin users’ skin. The drug can additionally cause skin abscesses and boils to form.

Extreme Drowsiness

Feeling more tired than usual can occur for many reasons, but extreme drowsiness is sometimes caused by heroin use. A person who has a heroin addiction may appear to be in a prolonged state of sedation and may seem lethargic and “nod off” throughout much of the day. The physiological and psychological effects of heroin can be taxing on a person and deplete their energy levels, causing chronic fatigue to develop.

Eye Changes

How to tell if someone is on heroin can often be determined by looking at their eyes. The pupils of many heroin users’ eyes appear to be as small as pinpoints (other drugs are known to dilate the pupils). Heroin can also make the eyes look bloodshot and droopy. Dark circles and bags can form under and around the eyes because of the excess fatigue and other harmful effects of the drug.

Weight Loss

Decreased appetite often results from heroin use, and this can cause rapid weight loss. Some heroin users’ faces appear to be hollow or skeleton-like because of the increased loss of body fat. Heroin can sometimes replace food cravings and make a user not want to eat as much to get high on the drug more frequently. However, some heroin users who suffer from extreme nausea start using marijuana to combat the effects, which can lead to weight gain because of marijuana’s ability to increase appetite.

Runny Nose

Even though a runny nose can happen because of a cold or allergies, a heroin addiction shouldn’t be ruled out if a person experiences a frequent runny nose without a reasonable explanation. Runny noses are especially prevalent among heroin users who choose to snort the drug rather than inject it. Sores inside and around the nose can also develop from heroin use and the effects of having a nose that runs regularly.

Changes in Speech

Heroin addicts often speak with a slurred speech that may sound garbled or otherwise difficult to understand. The speech is also sometimes much slower than usual because of the depressive effects of the drug.

Psychological Effects

Changes in the brain’s neurons and the body’s chemical reactions from heroin can produce harmful psychological effects. Since heroin is classified as a “downer” drug, depression is a prevalent problem among many users. Depression often occurs because heroin interferes with the body’s serotonin levels that happen with long-term use. People with an addiction may also experience feelings of emptiness and despair regularly. Anxiety, panic, and paranoia can also affect many addicts. 

Withdrawing from Life

The physiological and psychological effects of heroin can cause a person to become more withdrawn from life. Both personal and professional relationships may suffer, and a person with a heroin addiction may choose to use heroin instead of engaging in these relationships. 

Extreme Nausea

Nausea and vomiting can often occur when a person uses heroin or when they are going through withdrawal symptoms from not using the drug for a prolonged period. In some extreme cases where a person becomes unconscious after using heroin, their vomit can choke them and lead to death from aspiration. Feelings of nausea can also occur from heroin’s constipating effects.

Dental Problems

Heroin is known to cause dental problems that can discolor and rot the teeth, and this is large because of the reduction in saliva production that is a common effect of the drug. Teeth may also break and fall out entirely with heroin use. Gum disease is another dental problem that is prevalent among heroin users. The physical pain that often results from these dental problems causes some people to abuse heroin more to numb the pain.

Drug Paraphernalia

Certain supplies are often needed to administer heroin. Finding any of these items scattered around a home or inside a person’s car can indicate that they are struggling with heroin addiction. Needles, syringes, spoons, and bowls are among the everyday items that many heroin users need for injecting the drug. Cotton balls and ligatures or tourniquets used to tie the arms so that veins stick out more to make injecting the drug more accessible may also be found. Lighters, matches, and candles are other typical paraphernalia. Straws, dollar bills, or other narrow tubes and pieces of tinfoil, are often used for snorting the drug.

Knowing how to tell if someone is on heroin can sometimes be difficult, but looking for sure signs can help you determine if a person in your life may have developed an addiction to this harmful drug. Getting treatment as soon as possible can help save a person’s life and restore their living quality.